Case Presentation: A 70-year-old Caucasian female with Breast cancer with extensive bone metastases ,HFrEF, atrial fibrillation presented with fatigue associated with diarrhea and melena. The symptoms had progressed over the last few weeks. Of note, she had a recent hospitalization for left hip fracture status post arthroplasty 6 weeks prior. After the hospital discharge, she received the first dose of Denosumab 2 weeks prior for her diffuse sclerotic and blastic lesions all over her axial skeletons found on bone scan and X rays. On presentation, she was tachycardic and hypotensive which improved after fluid resuscitation. The laboratory tests showed hemoglobin of 8.0 mg/dL, INR of 5.2, alkaline phosphatase (ALP) of 2957 U/L with otherwise normal liver enzymes, a total calcium level of 4.9 mg/dL and ionized calcium of 2.8 mg/dL. A recent vitamin D level was 16 ng/ml and an intact parathyroid hormone level was 303 ng/mL (Reference range: 10-65). Upper GI bleed was treated conservatively since the patient declined endoscopy Her INR was reversed using vitamin K and coumadin was discontinued . She was started on aggressive oral and intravenous calcium with vitamin D supplementation. Her ionized calcium level remained low for more than 2 weeks during which the patient’s functional status significantly declined due to back pain, anasarca, and acute kidney injury. The decision was made to focus on comfort, and the patient deceased in the hospice unit on hospital day 24.
Discussion: Denosumab is a monoclonal receptor activator of nuclear factor ligand (RANKL) inhibitor which reduces skeletal-related events (SRE) in patients with bone metastases from solid tumors. Denosumab has shown superior efficacy and better tolerability compared with bisphosphonate; general practitioners should be aware of its side effects and management as they will increasingly encounter such solid tumor patients. Denosumab is known to cause persistent hypocalcemia (9.6%), osteonecrosis of the jaw (1.8%), and rarely atypical fracture. Denosumab-induced hypocalcemia lasts a median of 3 weeks and resolves by week 4 with appropriate management. It however may last longer given Denosumab is administered every 6 months. Our patient had risk factors of drug-induced hypocalcemia: a high ALP level at baseline with more than 2 areas of bone metastases.
Conclusions: Given its efficacy and good tolerability, Denosumab may be increasing used to prevent Skeletal related events in patients with bone metastases. General practitioners should be aware that Denosumab-induced hypocalcemia requires aggressive supplementation and can last 4 weeks or even more.